North Dakota, 2011

Hail and Damaging Wind in North Dakota, August 2, 2011

August 2, 2011 · NWS BIS · 2 events in 1 county or zone

An isolated severe thunderstorm over Williams County in northwest North Dakota produced large hail and a severe thunderstorm wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated severe thunderstorm over Williams County in northwest North Dakota produced large hail and a severe thunderstorm wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 2, 5:45 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 2, 5:45 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT TUE AUG 2 2011

.UPDATE...INCREASED THUNDERSTORM CHANCES IN NORTHWESTERN NORTH
DAKOTA...AND ADDED CHANCE OF SEVERE THUNDERSTORM WORDING FOR THIS
EVENING. ALSO 00Z TAF ISSUANCE.

&&

.DISCUSSION...

SEVERE THUNDERSTORM THAT DEVELOPED OVER NORTHEASTERN MONTANA...WHICH
IS THE SOUTHERNMOST STORM IN A LINE/ARC THAT EXTENDS NORTHWESTWARD
INTO SASKATCHEWAN...CONTINUES MOVING SOUTHEAST . EARLIER DISCUSSION
UPDATE MENTIONED NAM MODEL SUGGESTS AN UPPER LEVEL IMPULSE IS MOVING
EAST ACROSS SOUTHERN SASKATCHEWAN...AND HRRR MODEL FORECAST
REFLECTIVITY SUGGESTS THE STORM(S) WILL CONTINUE EAST FOR A FEW
HOURS UNTIL SUNSET...WEAKENING WITH TIME AFTER 03Z. SPC MESOANALYSIS
SUGGESTS STRONG LOW AND MID-LEVEL LAPSE RATES OVER NORTHEASTERN
MONTANA NOSING INTO EXTREME NORTHWESTERN NORTH DAKOTA. STORM IS
QUITE STRONG AND RADARS SUGGESTING LARGE HAIL AN INCH OR 1.5 INCHES.
DIME SIZED HAIL REPORTED IN MONTANA. THINKING THIS STORM HAS THE
POTENTIAL TO ENTER DIVIDE COUNTY STRONG/SEVERE...THEN WEAKEN AS IT
GOES EAST DURING THE EVENING. KEPT CHANCES AT 30 PERCENT FOR
NOW...AS LARGE STORM IS ISOLATED IN NATURE. BUT DID MENTION SEVERE
WORDING FOR THIS EVENING IN THE NORTHWEST. MAY BE ISSUING WARNINGS
EARLY/MID EVENING. LOOKS LIKE MOVEMENT IS AROUND 25 MPH...SO SHOULD
BE ENTERING WESTERN BORDER OF ND AT DIVIDE/WILLIAMS COUNTY BY/BEFORE
730 PM CDT.

&&

.AVIATION...

A THUNDERSTORM WILL BE IN THE VICINITY OF KISN LATER THIS EVENING
NEAR 02Z. LOW PRESSURE WILL MOVE OVER THE REGION EARLY WEDNESDAY AND
CREATE A CHANCE FOR THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH
DAKOTA. STORMS WILL NEAR KISN...KMOT AND KDIK IN THE MORNING TO
AFTERNOON...AND KBIS IN THE AFTERNOON. SOUTHERLY WINDS WILL GUST TO
NEAR 20 KTS WEDNESDAY AFTERNOON.

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...JV
AVIATION...JJT
Hazardous weather outlook, Aug 2, 12:12 PM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
112 PM CDT TUE AUG 2 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031815-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
112 PM CDT TUE AUG 2 2011 /1212 PM MDT TUE AUG 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT IN WESTERN AND
NORTHERN NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH MONDAY
ACROSS WESTERN AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TWH

The radar

The Glasgow radar (KGGW), 192 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Williams

When
August 2, 7:05 PM CST to 7:15 PM CST
Where
Williams County, 9.27 mi W of Bonetraill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.440, -104.050

Thunderstorm Wind, Williams

When
August 2, 8:00 PM CST to 8:10 PM CST
Where
Williams County, 4.25 mi NE of (Isn)sloulin Fld Wil
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.220, -103.580

Pea size hail accompanied the strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332060, 332062.